Hail, Morton
- When
- November 16, 3:05 PM CST
- Where
- Morton County, 0.55 mi W of (1k5)elkhart
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.000, -101.890
An unusually strong November severe weather episode occurred across the region. A very strong upper level low approached with with strong winds aloft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An unusually strong November severe weather episode occurred across the region. A very strong upper level low approached with with strong winds aloft. An unusually high amount of moisture and unseasonably unstable airmass were transported north into Kansas. Storms developed along a dry line but quickly moved off the dryline and became supercellular. Large, long tracked and rapidly moving tornadoes occurred along with instances of large and damaging hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 16, 1:30 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Dodge City KS 130 PM CST MON NOV 16 2015 ...UPDATE TO SHORT TERM... .SHORT TERM...(THIS EVENING THROUGH Tuesday) ISSUED AT 120 PM CST MON NOV 16 2015 Thunderstorms are likely tonight as short range models indicate a strong closed off upper level low shifting east out of the Four Corners Region into the Central/Southern Rockies and the Western High Plains. As the system approaches, a developing surface low across eastern Colorado and extreme western Kansas will deepen while beginning to shift further east across western Kansas. Meanwhile, moisture will continue to advect northward into central and portions of western Kansas ahead of a developing dryline with surface dewpoints in the mid/upper 50s(F) to near 60F. The dryline will sharpen as it begins to migrate eastward in conjunction with the surface low, providing an axis of increased convergence. Meanwhile, the flow aloft will continue to intensify significantly with a +100kt jet lifting northeast into the Central Plains with a left exit region setting up across central Kansas. As a result, showers and thunderstorms will develop late this afternoon, generally along and ahead of the dryline. Storms are then projected to spread northeast through this evening. The intensity of the flow aloft combined with MUCAPE values exceeding 1000 J/KG in an axis ahead of the dryline may increase the potential for severe storms. The primary threat will be large hail and damaging winds. However, considering the expected strength of the deep layer shear, tornadoes cannot be ruled out. Precip chances pick back up early Tuesday as the advancing surface low pushes further east out of western Kansas. According to all short range models, precip development will be possible within a band of post-frontal H7 frontogenesis as the surface low departs to the east. The better chance for precip remains to be across west central Kansas with precip type being primarily snow according to NAM model soundings. Although snow amounts are expected to be fairly low, strong northwest winds will develop behind the front creating blowing snow conditions where any snowfall occurs, possibly restricting visbilities. Drier conditions are then expected Wednesday through the end of the week as a westerly flow aloft develops behind the departing upper level trough. Somewhat cooler temperatures are likely tonight as a cold front begins to push into extreme western Kansas early Tuesday morning. Look for lows down into the 30s(F) across west central Kansas with the lower to mid 50s(F) possible in south central Kansas well ahead of the cold front. Colder temperatures are likely for highs Tuesday as the aforementioned cold front pushes through southwest and central Kansas. Temperatures may fail to climb out of the 30s(F) in west central Kansas with highs reaching up into the 40s(F) and 50s(F) toward south central Kansas. .LONG TERM...(Tuesday THROUGH Sunday) ISSUED AT 339 AM CST MON NOV 16 2015 The rest of the forecast period looks relatively dry and seasonal as far as temperatures go. As the upper low shifts off the east Wednesday, another wave drops through the Northern Plains in it's heels. However the central High plains region appears to remain under westerly zonal to slight northwesterly flow aloft until the next baroclinic zone enters the region from the northwest next weekend. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Tuesday AFTERNOON) ISSUED AT 1115 AM CST MON NOV 16 2015 Low level stratus will persist across central Kansas through this evening resulting in potential periodic MVFR cigs to KHYS. Meanwhile, thunderstorms will develop across the panhandles of Texas and Oklahoma late this afternoon with storms spreading northeast into portions of southwest and central Kansas into this evening...potentially affecting all TAF sites. Otherwise, VFR conditions are expected during the overnight hours. Gusty south winds around 20 to 35kt will persist across western Kansas through late this afternoon as a strong lee side trough of low pressure remains anchored across extreme eastern Colorado. Winds will then subside and become more variable this evening as the surface trough develops into a low pressure center and begins to edge eastward across western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 41 46 31 59 / 80 60 40 0 GCK 38 40 31 59 / 70 70 40 0 EHA 37 38 33 60 / 50 70 30 0 LBL 40 42 34 61 / 70 60 30 0 HYS 50 50 32 56 / 70 60 50 0 P28 50 55 35 62 / 80 30 30 0 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...JJohnson LONG TERM...Russell AVIATION...JJohnson
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 423 AM CST MON NOV 16 2015 KSZ030-031-043>046-061>066-074>081-084>090-171030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 423 AM CST MON NOV 16 2015 /323 AM MST MON NOV 16 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...THUNDERSTORMS WILL DEVELOP NEAR THE COLORADO LINE IN THE MID AFTERNOON, SPREADING EAST INTO CENTRAL KANSAS THROUGH THE EARLY EVENING. DAMAGING WIND IS THE GREATEST THREAT WITH ANY STORMS THIS AFTERNOON AND EVENING. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DISCUSSION...SOME POTENTIAL EXISTS FOR MINOR SNOW ACCUMULATIONS MAINLY WEST OF HIGHWAY 83 ON TUESDAY. STRONG GUSTY WINDS COULD COMPOUND THE IMPACTS OF ANY SNOW THAT MAY FALL. HAZARDS WEATHER RISK... TUESDAY... ELEVATED NON THUNDERSTORM WIND RISK. ELEVATED SNOW RISK. WEDNESDAY... NO HAZARDS. THURSDAY... NO HAZARDS. FRIDAY... NO HAZARDS. SATURDAY... NO HAZARDS. SUNDAY... NO HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 33
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 257 PM CST MON NOV 16 2015 KSZ061>063-075-162145- FINNEY KS-GRANT KS-KEARNY KS-HAMILTON KS- 257 PM CST MON NOV 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...WESTERN FINNEY...NORTHEASTERN STANTON...KEARNY AND NORTHERN GRANT COUNTIES UNTIL 345 PM CST/245 PM MST/... AT 257 PM CST/157 PM MST/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF KENDALL...MOVING NORTHEAST AT 50 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAKIN AND KENDALL. LAT...LON 3826 10144 3821 10103 3770 10142 3779 10170 TIME...MOT...LOC 2057Z 209DEG 45KT 3780 10154 FINCH
The Dodge City radar (KDDC), 190 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
15 tornado, 13 hail. Local standard time, as filed.
This was a brief spin-up underneath the mesocyclone.
There was significant vehicle damage from the hail.
This tornado kicked up dirt but there was nothing to be damaged.
This very large tornado damaged outbuildins, power poles, pivots, trees, a home, and a hog farm were numerous animals were destroyed. The track of the tornado turned enough that it missed Kismet and Plains. It was also on nearly an identical track to the tornado that occurred on May 24, 2015. This tornado continued into Meade county.
This tornado became large but it occurred over grassland. It moved into Ness County at 17:59.
This large tornado moved out of Lane County at 17:59 and moved across mainly grassland. But it did strike a farm, power lines, fences and trees.
This extremely wide tornado moving at 50 MPH moved out of Seward county at 18:06. It passed across almost the same identical area that the May 24th tornado took. This tornado heavily damaged trees, a home, pivot irrigation sprinklers and outbuildings. It moved into Gray county at 18:34.
This was a satellite tornado around the large Seward/Meade/Gray county tornado. It was also documented by video and still imagery. This tornado damaged several pivot irrigation sprinklers.
This tornado snapped tree trunks and small barns and farm outbuildings were destroyed.
This tornado moved out of Meade county at 18:34. It heavily damaged a farm, power poles, pivot irrigation sprinklers and trees.
This tornado developed on the southeast side of the cyclic supercell tornado that tracked from near Liberal to NNW of Haggard. It damaged a home that had been rebuilt from the May 24th tornado. This tornado moved into Ford county at 19:02.
This tornado moved out of Gray county at 19:02. It damaged pivot irrigation sprinklers, outbuildings, trees and a home. It narrowly missed a storm spotter that had been parked at a rest stop, but did not see it because of the darkness.
This tornado occurred over grassland.
This tornado moved out of Oklahoma and into Comanche County. It struck a farmstead damaging an older home, outbuildings and farm implements.
A fast moving small vortex destroyed round hay bales. There was an eye witness report of seeing the funnel part of the tornado that lasted briefly.
This was the second tornado from the parent supercell thunderstorm. This tornado broke large branches from trees and took down a 1/4 mile stretch of power poles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609423, 609424, 609425, 609426, 609441, 609431, 609421, 609422, 609642, 609432, 609658, 609433, 609643, 609644, 609660, 609664, 609650, 609662, 609427, 609429, 609667, 609671, 609651, 609430, 609656, 609655, 609657, 609420.